Medication incidents involving digoxin leading to harm, including death.
A patient received a prescription for digoxin 0.25 mg to be taken once daily. At the pharmacy, both the technician and the. pharmacist misread the numeral "2" as "7" and therefore misinterpreted the prescription as "digoxin 0.75 mg po daily". When a drug information reference was consulted to verify appropriateness of the dose, the dosage used in "rapid digitalization" was misinterpreted as an appropriate daily dose for digoxin. Several days later, after taking daily doses of 0.75 mg, the patient experienced nausea and dizziness, and admission to hospital was required.
Overview of Digoxin Incidents Reported to ISMP Canada
When the reports of harm and death were analyzed further, 4 types of errors were identified: incorrect dose (n = 8), omission of a dose (n = 4), incorrect drug (n = 2), and other (n = 4) (see Table 1). Notably, the category with the highest overall number of incidents causing harm or death--incorrect dose--was also the category with the highest number of deaths; 6 of the 7 reported deaths were related to an incorrect dose.
Five of the deaths involved incidents with oral digoxin, and the other 2 involved incidents with intravenous digoxin. Two of the deaths were associated with incident in the community, and the other 5 with incidents in the hospital setting.
Background Information about Digoxin
Digoxin is a digitalis glycoside used to treat congestive heart failure and to control the heart rate in atrial fibrillation. (1-7) It is available in an injectable formulation, as well as in liquid and tablet formulations for oral administration. Digoxin tablets are available in 0.0625 mg, 0.125 mg, and 0.25 mg strengths. (1)
Digoxin has a narrow therapeutic window (the difference between an effective dose and a toxic dose).1'* It is excreted primarily through the kidneys, and elderly patients in particular may be at higher risk of experiencing toxic effects of digoxin secondary to age-related renal impairment. (1,8) A number of medications, herbal products, and other agents can affect serum levels of digoxin. (1,8)
The common signs and symptoms of digoxin toxicity include bradycardia (heart rate below 60 beats per minute), gastrointestinal problems (e.g., diarrhea, loss of appetite, nausea, and vomiting), headache, and visual disturbances (e.g., flashing lights, halo, and impairment of green-yellow perception). Serious adverse effects include cardiac dysrhythmia, which can lead to death. (1,8)
The following recommendations are intended to minimize the potential for digoxin dosing errors that can lead to toxic effects:
* Computer order entry systems should have built-in alerts to warn practitioners of daily digoxin dosages that are outside normal limits. For patients with renal impairment, the dose should be reduced substantially. (1,4,8,9)
* Order entry systems should also be tested to ensure that appropriate alerts are provided for drug interactions with digoxin.
* Monitoring is crucial in preventing digoxin toxicity. For example, hypokalemia may increase the risk of digoxin toxicity, so initiation of a drug that can cause hypokalemia (e.g., diuretic, corticosteroid, insulin) should trigger closer monitoring of a patient and his or her digoxin dosage. (8)
* Engaging and educating patients (or families) about their digoxin treatment, including dosage, is paramount. Patients who are undergoing treatment in the community should know how to take their pulse rate, because a low heart rate can be an important indicator of problems before harm occurs. In fact, a pulse rate below 60 beats per minute is sometimes the only sign that a patient's digoxin level is abnormal.
Many hospitals already have safeguards in place for the parenteral and/or pediatric administration of digoxin (e.g., independent double checks) to prevent administration of an incorrect dose. A review of reported incidents with oral digoxin has revealed that incorrect dosing may lead to death after only a few incorrect doses. It is hoped lhal sharing information about reported incidents will remind practitioners about the dangers of errors with digoxin, and lead to additional system enhancements to ensure its safe use.
Please refer to page 3 for references.
(1.) Lanoxin. In; Heal til Canada Dmgs Product Database. Ottawa (ON): Health Canada; [cited 2011 Apr 7]. Available from: http://webprod.hc-sc.gc.ca/dpdhdpp/index-cnii.isp (use search term "digoxin" as active ingredient, and select "Lanoxin").
(2.) National Clinic Guideline Centre for Acute and Chronic Conditions. Chronic heart failure: national clinical guideline for diagnosis and management in primary and secondary care. National Institute for Clinical Excellence Guideline No IOS. London (UK): Royal College of Physicians; 2010 Aug [cited 2011 Apr 8j. Available from: hnp;f/wwAv.nicc.org,uk/nicemedia/liw/13099/50514/50514.pdf
(3.) Jessup M, Abraham WT, Casey DP. Feldman AM, Francis GS, Ganiats TG, et al.; on behalf of the 2005 Guideline Update for the Diagnosis and Management of Chronic Heart Failure in the Adult Writing Committee. 2009 focused update: ACCF/AHA guidelines for the diagnosis and management of heart failure in adults: a report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines. Circulation. 2009 [cited 2011 Apr8]:l 19:1977 2016. Available from: http://circ.aha journals.org/cgi/reprint/CIRCULATIONAHA.109.192064
(4.) Hunt SA, Abraham WT, Chin Mil, Feldman AM. Francis GS. Ganiats TG. el al. ACC/AHA 2005 guideline update for tire diagnosis and management of chronic heart failure in the adult: a report of the American College of Cardiology/American I lean Association Task Force on Practice Guidelines (Writing Committee to Update the 2001 Guidelines for the Evaluation and Management of Heart Failure). Circulation. 2005 [cited 2011 Apr 7]; I I2:el 54-e235. Available from: http://circ.ahajournals.org/cgi/reprint/1l2/l2/el54
(5.) National Collaborating Centre for Chronic Conditions. Atrial fibrillation: national clinical guideline for management in primary and secondary care. National Institute for Clinical Excellence Guideline No 36. London (UK): Royal College of Physicians; 2006 [cited 2011 Apr 8]. Available from; http://www.nke.org.uk/nicemedia/pdf/cg036fullguuideline.pdf
(6.) Fuster V, Ryden LE, Cannom DS, Crijns HJ, Curtis AR. Ellenbogen KA, et al, ACC/AHA/F5C 2006 guidelines for the management of patients with atrial fibrillation: a report of the American College of Cardiology' American Heart Association Task Force on Practice Guidelines and the European Society of Cardiology Committee for Practice Guidelines (Writing Committee to Revise the 2001 Guidelines for the Management of Patients With Atrial Fibrillation). Circulation. 2006 [cited 2011 Apr7]:123:104-123. Available from: http://circ.ahajournals/cgi/reprint/114/7/e257
(7.) Wann LS, Curtis AB, January CT, Ellenbogen KA, Lowe JE, Estes NAM 3rd, et al.; on behalf of the 2006 ACC/AHA/ESC Guidelines for the Management of Patients With Atrial Fibrillation Writing Committee. 2011 ACCF/AHA1-1RS focused update on the management of patients with atrial fibrillation (updating the 2006 guideline): a report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines. Circulation. 2011 [cited 2011 Apr 7J; 123:104-123. Available from: http://circ.ahajournals.org/cgi/reprint/l23/1/104
(8.) Vivo RP. Krim SR, Perez J. Inklab M, Tenner T, Hodgson J. Digoxin: current use and approach to toxicity. Am J Med Sc. 2008;33 6(5):4 23-428.
(9.) Fick DM, Cooper J W, Wade WE, Waller JL, Maclean R, Beers MH. Updating the Beers criteria for potentially Inappropriate medication use in older adults: results of a US consensus panel of experts. Arch Intern Med. 2003 [cited 2011 Apr 7]; 163:2716-2724. Available from: http://geriatrics.uthsesa.edu/toolsfBeers%20Criteria.pdf
Table 1: Types of Medication Incidents Involving Digoxin Reported as Causing Harm to Patients * Category of Harm ([dagger]); No. of Incident Reports with Harm Type of Error Total No. Mild to Severe Death of Moderate Incident (NCC MERP (NCC MERP (NCC MERP Reports Category Category Category I) E of F) G of H) Incorrect dose 96 2 0 6 Omission of dose 177 3 0 1 Incorrect drug 32 2 0 0 Other 24 3 1 0 Total 329 ([double 10 1 7 dagger]) * These data come from voluntarily shared reports, and it is therefore impossible to infer or project the probability of specific types of incidents. ([dagger]) Based on NCC MLIIP (National Coordinating Council for Medication Error Reporting and Prevention) Index for Categorizing Medication Errors (2001). Available from http://www.nccmerp.org/pdf/indexColor2001-06-12.pdf ([double dagger]) This total includes reports of all incidents involving 1 of the 4 types of errors identified in the 18 reports of harm. Incident reports involving other types of errors are not included in this table.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||ISMP Canada Safety Bulletin|
|Date:||Dec 22, 2011|
|Previous Article:||Florence Nightingale's beliefs and Primary Health Care (PHC).|
|Next Article:||Muscle relaxant cyclobenzaprine ordered as "cycloprine" and interpreted as immunosuppressive agent cyclosporine.|